Texas, 2014Hail and Damaging Winds in Texas, May 28, 2014
May 28, 2014 · NWS BRO · 9 events in 3 counties and zones
Northerly flow on the back side of a departing upper level disturbance, combined with hot, humid, unstable air along the Rio Grande to promote several areas of strong to severe thunderstorms. More than an hour of heavy rainfall produced urban flooding in La Joya between 330 and 4 pm, with high water continuing through 430 pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northerly flow on the back side of a departing upper level disturbance, combined with hot, humid, unstable air along the Rio Grande to promote several areas of strong to severe thunderstorms. More than an hour of heavy rainfall produced urban flooding in La Joya between 330 and 4 pm, with high water continuing through 430 pm. The large storm cell surged from northeast Cameron County through Bayview, then on into Brownsville between 4 and 445 pm. Additional cells formed on outflows and continued the heavy rains west of Harlingen through around 6 pm, with between 3.25 and 4.7 inches having fallen. Scattered reports of large hail, urban flooding, frequent cloud to ground lightning strikes, and pockets of wind damage to tree limbs and power lines was common.
The last surge of intense storms occurred just before sunset, as remnant boundaries fired in a small area of southern Starr County, around and just north of Rio Grande City. An intense but brief updraft surged into the storm and resulted in reports of quarter sized hail or larger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 28, 12:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, May 28, 12:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
151 PM CDT WED MAY 28 2014
.SHORT TERM /NOW THROUGH THURSDAY NIGHT/...CONVECTION IS TRYING
TO FIRE ALONG A LOW PRESSURE TROUGH EXTENDING FROM AROUND PORT
MANSFIELD TO RIO GRANDE CITY. LOW LEVEL CONVERGENCE ALONG THE
BOUNDARY AND AN INCREASINGLY UNSTABLE ATMOSPHERE /3000 J/KG OF
CAPE/ LOOK TO BE SUFFICIENT TO FIRE OFF A FEW STORMS THE REST OF
THE AFTERNOON. DID INCREASE POPS ALONG AND SOUTHEAST OF THE
BOUNDARY WHICH IS MAKING STEADY SOUTHWARD PROGRESS. ONE OR TWO OF
THESE STORMS COULD APPROACH SEVERE LIMITS BUT DO NOT EXPECT
WIDESPREAD THUNDERSTORM ACTIVITY.
WITH THE UPPER LOW CONTINUE TO SPIN OVER THE ARKLATEX AND PROGGED
TO DRIFT SOUTH ALONG THE TX/LA BORDER WILL MAINTAIN THE LOW END
POPS THROUGH THE SHORT TERM PERIOD. WEAK PERTURBATIONS AND MODEST
MOISTURE AND A CONTINUED CONDITIONALLY UNSTABLE ATMOSPHERE WILL BE
ENOUGH TO WARRANT THE LOW CONVECTION CHANCES. MODEL GUIDANCE
REMAINS LOW BUT SLIGHTLY HIGHER THEN YESTERDAY. CONVECTION OVER
THE SIERRA MADRE DOES NOT LOOK TO A FACTOR THIS EVENING. DRIER AIR
ALOFT AND A MORE NORTH TO SOUTH FLOW ACROSS NORTHEAST MEXICO LOOK
TO KEEP CONVECTION ISOLATED AND WEST OF THE RIVER RESPECTIVELY.
TEMPERATURES TO REMAIN RATHER HOT DURING THE DAY AND UNSEASONABLY
WARM AND MUGGY AT NIGHT. MAV/MET GUIDANCE CONTINUE TO SHOW NOT AS
WARM DAYTIME HIGHS ON THURSDAY WITH POSSIBLE SOME THICKER HIGH
CLOUDS MOVING IN FROM THE EASTERN PACIFIC. WILL TREND JUST SLIGHTLY
HIGHER THEN THESE MODELS KEEPING THE THICKEST CLOUDS TO OUR SOUTH.
.LONG TERM /FRIDAY THROUGH TUESDAY NIGHT/...A MID LEVEL LOW
SPINNING OVER EAST TEXAS WILL SHIFT SLOWLY EAST...BUT WILL STILL
BE WITHIN RANGE...ROUGHLY OVER LOUISIANA...TO MAINTAIN UNSETTLED
CONDITIONS LOCALLY. THE SYSTEM IS FORECAST TO SLOWLY FILL AND
FLATTEN OUT GOING INTO THE WEEKEND...WITH SLIGHTLY HIGHER HEIGHTS
BUILDING IN FROM THE WEST UNDER MULTIPLE ATTACKS OF SHORT WAVE
TROUGHS MOVING INTO THE PACIFIC NORTHWEST. IN ADDITION...UPPER
MOISTURE FROM THE CURRENT TS AMANDA IN THE EASTERN PACIFIC WILL
WORK ACROSS MEXICO AND INTO THE SOUTHWEST GULF...WITH FEW TO
SCATTERED HIGH CLOUDS FOR THE CWA AS WELL. IT LOOKS LIKE THE BEST
CHANCE OF CONVECTION REACHING THE CWA WILL BE FRIDAY MOVING EAST
FROM NORTHEAST MEXICO. CONVECTIVE CHANCES WILL DIMINISH OVER THE
WEEKEND AS THE ENVIRONMENT BECOMES LESS FAVORABLE...THAT IS...
LESS UPPER MOISTURE...H5 MID LEVEL RIDGING MOVING IN FROM THE
WEST...AND A DISAPPEARING UPPER LOW. SINCE THE SCENARIO HAS NOT
CHANGED A WHOLE LOT...KEPT THE INHERITED FORECAST MAINLY INTACT
WITH ABOVE AVERAGE CONFIDENCE. TEMPS FRIDAY THROUGH THE WEEKEND
SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL WITH A PERSISTENT ONSHORE
WIND. OVERNIGHT LOWS WILL BE IN THE MID 70S FOR MUCH OF THE CWA...
WITH SLIGHTLY HIGHER DEW POINTS AND HUMIDITY FOR EASTERN SECTIONS.
A RICHER MIX OF SUN WILL DEVELOP LATE IN THE WEEKEND AS THE MID
LEVEL RIDGING FROM THE WEST GAINS CONTROL.
&&
.MARINE...
NOW THROUGH THURSDAY NIGHT...BROAD LOW PRESSURE ALONG THE TEXAS
COAST AND BROAD HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL
PRODUCE A WEAK ON SHORE FLOW TONIGHT THROUGH THURSDAY NIGHT. SEAS
TO LOWER ANOTHER FOOT BY THURSDAY. ISOLATED TO SCATTERED TSTM
ACTIVITY IS HOWEVER EXPECTED TONIGHT AND THURSDAY WITH AN UPPER
LEVEL STORM SYSTEM REMAINING OVER EAST TEXAS.
FRIDAY THROUGH SUNDAY NIGHT...A BROAD MID LEVEL LOW OVER LOUISIANA
AND THE NORTHWEST GULF COAST WILL CONTRIBUTE TO CONTINUED UNSETTLED
MARINE CONDITIONS FRIDAY AND INTO THE WEEKEND. UPPER MOISTURE FROM
THE REMAINS OF TS AMANDA IN THE PACIFIC MAY ALSO PLAY A ROLE IN
MAINTAINING CLOUD COVER. IN GENERAL...HOWEVER...A FLAT PRESSURE
GRADIENT ACROSS THE GULF WILL PRODUCE LIGHT TO MODERATE SOUTHEAST
WINDS AND LOW TO MODERATE SEAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 87 76 86 / 20 20 10 20
BROWNSVILLE 76 90 76 89 / 20 20 20 20
HARLINGEN 75 91 74 90 / 20 20 20 20
MCALLEN 77 95 75 93 / 10 20 20 30
RIO GRANDE CITY 76 94 76 93 / 20 10 20 20
SOUTH PADRE ISLAND 78 83 76 83 / 20 20 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
59/54/58
Hazardous weather outlook, May 28, 4:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED MAY 28 2014
TXZ248>257-282200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON ACROSS
DEEP SOUTH TEXAS POSSIBLY PRODUCING BRIEF HEAVY RAINFALL AND WIND
GUSTS FROM 25 TO 35 MPH. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...AN ISOLATED SEVERE THUNDERSTORM
CANNOT BE RULED OUT COMPLETELY LATER THIS AFTERNOON AND THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GMZ130-132-135-150-155-170-175-282200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
535 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 28, 1:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
242 PM CDT WED MAY 28 2014
TXZ252-253-282030-
STARR-HIDALGO-
242 PM CDT WED MAY 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
SOUTHERN STARR COUNTY IN DEEP SOUTH TEXAS.
UNTIL 330 PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS...FROM 13 MILES EAST OF EDINBURG TO
RIO GRANDE CITY...MOVING SOUTH AT 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING...
PEA TO DIME SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MADERO.
LA GRULLA.
GRANJERO.
HIDALGO.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
61
Special weather statement, May 28, 1:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
247 PM CDT WED MAY 28 2014
TXZ251-254-256-257-282030-
COASTAL CAMERON-COASTAL WILLACY-INLAND WILLACY-KENEDY-
247 PM CDT WED MAY 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.
UNTIL 330 PM CDT...
AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS...FROM 34 MILES EAST OF PORT MANSFIELD
TO 8 MILES WEST OF PORT MANSFIELD...MOVING SOUTH AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING...
PEA TO DIME SIZED HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
PORT MANSFIELD.
ARROYO CITY.
MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
UPDATES.
&&
61
Event by event
3 heavy rain, 3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Heavy Rain, Hidalgo
- When
- May 28, 2:00 PM CST to 3:00 PM CST
- Where
- Hidalgo County, La Joya
- Reported by
- Public
- Coordinates
- 26.270, -98.570
Approximately an hour of heavy rainfall, with rainfall totals approaching 3 inches, produced urban flooding in La Joya between 330 and 4 pm CDT. Reports of one to two feet of standing water in roadways were received.
Hail, Cameron
- When
- May 28, 3:08 PM CST
- Where
- Cameron County, Port Isabel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 26.070, -97.200
Public reported penny sized hail in Port Isabel.
Thunderstorm Wind, Cameron
- When
- May 28, 3:10 PM CST
- Where
- Cameron County, Port Isabel Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.170, -97.350
The ASOS at the Port Isabel Airport in Bayview reported a 58 knot wind gust.
Lightning, Cameron
- When
- May 28, 3:15 PM CST to 3:21 PM CST
- Where
- Cameron County, Laguna Vista
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 26.100, -97.300
Local law enforcement officials reported two house fires started by lightning strikes in the town of Laguna Vista.
Thunderstorm Wind, Cameron
- When
- May 28, 3:35 PM CST to 3:37 PM CST
- Where
- Cameron County, 1 mi ENE of Brownsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 25.925, -97.485
NWS employee reported several one to two foot diameter trees snapped with estimated 60 mph wind gusts.
Heavy Rain, Cameron
- When
- May 28, 3:35 PM CST to 4:15 PM CST
- Where
- Cameron County, 0.36 mi SW of Brownsville to 1.35 mi SSE of Brownsville
- Reported by
- Emergency Manager
- Coordinates
- 25.916, -97.503
Almost an hour of heavy rain fell across Brownsville during the late afternoon hours of May 28th. CoCoRaHS observers reported between 2 and a little over 2.5 inches of rain across western Brownsville. The downpours resulted in streets in downtown Brownsville being covered in as much 18 inches of water, especially near Palm Boulevard, where trash cans were reported floating along the roadway.
Heavy Rain, Starr
- When
- May 28, 5:20 PM CST to 7:15 PM CST
- Where
- Starr County, 2.79 mi NNE of Olnos
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.408, -98.766
Heavy rain fell for almost two hours across Rio Grande City during the early evening hours of May 28th. The Rio Grande City Fire Department reported one foot of water on the road near FM 755 and Embassy Street. Official rainfall reports from the COOP observer in Rio Grande City showed 2.6 inches of rain fall, with an unofficial report of 3.74 inches near FM 755.
Hail, Starr
- When
- May 28, 6:25 PM CST to 6:30 PM CST
- Where
- Starr County, 3 mi N of Rio Grande City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.423, -98.820
Trained spotter reported quarter size hail and provided a video that suggested hail up to half dollar size fell.
Thunderstorm Wind, Starr
- When
- May 28, 6:25 PM CST to 6:30 PM CST
- Where
- Starr County, 3 mi N of Rio Grande City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.423, -98.820
Trained spotter reported wind gusts of 50 to 60 mph in Rio Grande City.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
- Hail and Damaging Winds in Florida, May 28, 2014$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523925, 522908, 522879, 523952, 522910, 523937, 523950, 522930, 522936.